Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 45, NWS Blacksburg, VA

June 19, 1996City of Buena Vista, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 19, 1996, 4:36 PM EDT for City of Buena Vista, Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1996, 4:36 PM EDT (20:36 UTC)
Expired
Jun 19, 1996, 6:00 PM EDT
In force
84 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Buena Vista, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:03 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 2:03 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED JUN 19 1996

RECOMMENDATIONS
WBC...WE MAY NEED TO CONTINUE THE FFA INTO THIS EVE...BUT DON/T
THINK WE/LL NEED IT OVERNITE. I/D GO HIGHER THAN MOS POPS TONITE &
THU. NGM MOS HIGHS LOOK PRETTY GOOD. MOS LOWS LOOK A LITTLE COOL.

CRW...THANKS FOR THE COORD CALL- WILL WATCH FOR YOUR WRKZFP.

RDU...WITH SCT CONVEC OCCURRING NOW...I/D GO HIGHER THAN MOS POPS
FOR THIS EVE. POPS NEED TO BE HIGHER THAN MOS FOR THU. MOS HIGHS
LOOK GOOD...LOWS LOOK A LITTLE COOL.

DISCUSSION...
SCT TSTMS DEVELOPING ALONG THE APPNS ARE DUMPING UP TO 1.5 INCHES OF
RAIN IN AN HOUR. NOT QUITE ENOUGH FOR FLASH FLOODING. TSTMS ARE ALSO
STILL MOVG AT LEAST 10 KTS. SUBSIDENCE AREA NW OF ARTHUR APPEARS TO
BE IN THE PIEDMONT...THO WV IMAGERY HAS A DRY BAND FURTHER N AND
WEST. ARTHUR STILL MOVG NE ON SATELLITE. MODELS TAKE THE VORT ASSOC
W/ARTHUR INTO ERN N.C. THIS EVE. ACTUAL TRACK LOOKS LIKE IT WILL BE
FURTHER EAST. RW/TSTMS ACROSS SW VA/NW N.C AND SE WV SHUD SUBSIDE
AFTER SUNSET.

ALL MODELS ADVERTISING WAA AND A LIGHT WESTERLY FLOW TOMORROW AS A
SHORT WV MOVES ACROSS THE GRT LAKES AND NY AREA. BELIEVE POPS ARE A
LITTLE LOW FOR TOMORROW DOWN MY WAY. LIKE THE ETA/S DEPICTION OF A
VORT LOBE SWINGING THRU- NGM AND AVN HINT AT THE SAME. GRIDDS SHOWS
LOW LEVEL MOISTURE CONVGERNCE ALONG THE BLUE RIDGE THU AFT..AND ALSO
A 340+ THETA-E RDG ALONG THE APPNS.                     X

FAN AND FWC LOWS MAY BE A LITTLE COOL. WARMER FWC HIGHS LOOK PRETTY
GOOD.

ROA 70/91/68/93 4431

JJ

In the hours before

Special weather statement, Jun 19, 12:00 PM EDT, 4 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201040-

SEVERE WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT WED JUN 19 1996

...THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE THIS AFTERNOON OR
   THIS EVENING...

THUNDERSTORMS ALREADY DEVELOPING ALONG THE APPALACHIANS ARE MOVING
SLOWLY EASTWARD INTO THE BLUE RIDGE. FREQUENT LIGHTNING... SMALL
HAIL AND BRIEF GUSTY WINDS ARE POSSIBLE WITH THESE STORMS...HOWEVER
LARGE HAIL AND DAMAGING WINDS ARE NOT EXPECTED. THE GREATEST THREAT
FROM THESE STORMS THIS AFTERNOON WILL BE THE HEAVY RAIN. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ALONG THE BLUE RIDGE
AND INTO THE ALLEGAHNY HIGHLANDS AND GREENBRIER VALLEY.

THE BEST CHANCE FOR THUNDERSTORMS THROUGH MID AFTERNOON WILL BE
ACROSS SOUTHEASTERN WEST VIRGINIA AND ALONG AND WEST OF THE BLUE
RIDGE IN VIRGINIA AND NORTH CAROLINA. HOWEVER...THE PIEDMONT AND
FOOTHILLS OF VIRGINIA AND NORTH CAROLINA WILL HAVE A CHANCE OF
THUNDERSTORMS BY LATER IN THE AFTERNOON AND EARLY THIS EVENING.

JACKSON
Special weather statement, Jun 19, 3:23 PM EDT, 1 hour 13 minutes before
NCZ004-191940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT WED JUN 19 1996

AT 320 PM RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF
WALNUT COVE DRIFTING SOUTHEAST ATd 5 TO 10 MPH. TORRENTIAL
RAINFALL...SMALL HAIL AND GUSTY WINDS ARE LIKELY WITH THIS STORM
ALONG ROUTES 311 AND 65 IN THE SOUTHERN PORTION OF STOKES COUNTY
BETWEEN 320 AND 340 PM.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:55 PM EDTFlash Flood WarningRNKAlleghany, Rockbridge2 hr
Jun 19, 4:05 PM EDTFlash Flood WarningRNKMontgomery, Roanoke3 hr
Jun 19, 4:36 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington84 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.